Alert archive / Wyoming / Winter Storm Warnings in 2024
Winter Storm Warning 20, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm warning at Dec 17, 2024, 2:04 AM MST for Albany County, Carbon County, Wyoming. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 17, 2024, 2:04 AM MST (09:04 UTC)
- Expired
- Dec 17, 2024, 8:00 PM MST
- In force
- 18 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Dec 16, 10:07 PM MST, 3 hours 57 minutes earlier. Its key messages:
- High winds will continue overnight across the typical wind- prone corridors of I-80 and I-25 through Tuesday
- Mountain snowfall is also expected late tonight and Tuesday with a Winter Weather Advisory in effect for the Sierra Madre and Snowy Ranges where over 6 inches of snow is possible.
- Dry and tranquil weather resumes on Wednesday through the end of the forecast period.
Area forecast discussion, Dec 16, 10:07 PM MST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1007 PM MST Mon Dec 16 2024
.KEY MESSAGES...
- High winds will continue overnight across the typical wind-
prone corridors of I-80 and I-25 through Tuesday
- Mountain snowfall is also expected late tonight and Tuesday
with a Winter Weather Advisory in effect for the Sierra Madre
and Snowy Ranges where over 6 inches of snow is possible.
- Dry and tranquil weather resumes on Wednesday through the end
of the forecast period.
&&
.UPDATE...
Issued at 508 PM MST Mon Dec 16 2024
Taking a look at northern Carbon County for strong winds
tonight...GFS showing 700mb winds 45-50kts at 06Z this evening
that increase to 50-55kts at 09Z. 750mb winds 45-55kts in that
zone as well. Decided to add WYZ104 into the High Wind Warning
that was issued for Arlington/Bordeaux. Updates sent.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 253 PM MST Mon Dec 16 2024
Fast westerly flow aloft remains in place over southeast Wyoming
and western Nebraska this afternoon and evening. As pressure
gradients tighten over the Wyoming terrain tonight ahead of a
shortwave trough, wind gusts will increase again over the wind
prone corridors of Wyoming. A fresh round of high wind warnings
has been issued this afternoon for the Snowy Range Foothills as
well as for the Laramie Range Foothills tonight through Tuesday
afternoon. The system moving in tonight is mainly driven by a
Pacific jet, with some lingering moisture transport making it
all the way across the Great Basin and into the mountains of
southeast Wyoming. Overall precipitation amounts have increased
in this afternoon's forecast. HREF ensemble blends as well as
the latest global ensembles now point to at least 6 inches of
snow in the Snowy and Sierra Madres. Confidence is high enough
with this forecast to issue Winter Weather Advisories for the
aforementioned mountain zones from 9z tonight through 3z on
Tuesday evening. Lower in elevation, snowfall will be much less
with only a coating to possibly an inch or so, possibly in the
Laramie Range although surface dewpoint spreads are much lower
in forecast soundings in these farther east locations. Some
banded snow is possible during the afternoon as this system
winds down, mostly indicated by the HRRR. This system will
quickly pull out of the region on Tuesday night leaving a
mainly clear evening with cold temperatures over the area.
Expect a chilly morning on Wednesday with temperatures quickly
rebounding to above average levels on Wednesday afternoon by
about 10-15 degrees. This dramatic rebound is in part because of
quick ridging that builds in over the CWA. Just as quickly, yet
another fast-moving shortwave trough will dive eastward out of
the northern Rockies on Wednesday evening/night. This system
will remain far enough east to not bring any precipitation to
our area. However, it will act to once again increase pressure
gradients over southeast Wyoming, and with fast northwest flow
aloft, usher in yet another high wind event over the I-80/I-25
wind corridors in southeast Wyoming. In fact, this wind event
may be the strongest out of the last three that have affected
the area, given the very strong gradient between the trough in
the high plains nd the ridge of high pressure over the Great
Basin.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 157 PM MST Mon Dec 16 2024
Wednesday a low pressure system is starting to eject out of the
Canadian Rockies and into the Northern Plains. The area of
synoptic forcing will be to the North and East of Wyoming and
Nebraska Panhandle. However, this system creates a thermal ridge
for our forecast area to put daily temperatures in the 40's to
50's Wednesday and mid 50's to possibly 60's later in the week.
This upper level system also places our forecast area into a
westerly flow creating downsloping off the Laramie mountains
with some development of some high wind event for our wind prone
areas. Overall the pattern past Wednesday is still trending to
be a dry pattern for the rest of week.
High pressure will remain in control through the weekend. By
Sunday into Monday, ensemble guidance supports a break-down of
the ridge, resulting in a farther south storm track and the
potential for a return of precipitation. This is a lower-
confidence forecast however, as at least 40% of ensemble members
still support dry weather through the period.
&&
.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1005 PM MST Mon Dec 16 2024
Confidence growing that we will see a light snow event at KRWL
and KLAR starting early Tuesday morning and possible persisting
through the afternoon. Continued MVFR to IFR conditions at both
airports to reflect this increased confidence. A cold front
approaching from the north expected to bring snow to Carbon and
Albany Counties that could limit flight conditions for these two
airports. Looking at fairly widespread snow as early as 10Z for
KRWL and a little later for KLAR. VFR elsewhere. Will continue
to monitor TAFs this evening and try to get better timing for
the 12Z TAFs.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 AM MST Tuesday for WYZ104-106-110.
Winter Weather Advisory from 2 AM to 8 PM MST Tuesday for
WYZ112-114.
NE...None.
&&
UPDATE...
SHORT TERM...MAC
LONG TERM...TJT
AVIATION...GCCHazardous weather outlook, Dec 16, 2:52 PM MST, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 252 PM MST Mon Dec 16 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-172200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 252 PM MST Mon Dec 16 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. Light snow is expected in the Snowy and Sierra Madre range by daybreak Tuesday. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The probability for widespread hazardous weather is low. Light snow is expected in the Snowy and Sierra Madre range by Tuedsay with 6-8 inches possible. Little to no snow is expected in the higher elevation basins in Wyoming. .Spotter information statement... Spotter activation will not be needed. Please report any new snowfall to the NWS.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 1:50 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
| Dec 17, 1:18 PM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Laramie, Platte | 39 hr |
Nearby
Winter Storm Warnings in Wyoming, 2024Every winter storm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.